Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 3, 2025, 4:40 PM EDT for Hampden County, Worcester County, Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2025, 4:40 PM EDT (20:40 UTC)
- Expired
- May 3, 2025, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Hampden County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 1:07 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
387
WUUS51 KBOX 032040
SVRBOX
CTC003-013-015-MAC013-027-032130-
/O.NEW.KBOX.SV.W.0007.250503T2040Z-250503T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
440 PM EDT Sat May 3 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northern Windham County in northern Connecticut...
Tolland County in northern Connecticut...
East central Hartford County in northern Connecticut...
South central Worcester County in central Massachusetts...
Southeastern Hampden County in western Massachusetts...
* Until 530 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located over Vernon,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Mansfield, Dudley, Willimantic, Tolland, Ashford, Ellington, Union,
Woodstock, South Windsor, Andover, Hebron, Chaplin, Thompson,
Glastonbury, Putnam, Eastford, Pomfret, Coventry, Hampton, and
Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4215 7189 4184 7181 4171 7223 4171 7224
4170 7225 4163 7249 4165 7251 4165 7253
4184 7264
TIME...MOT...LOC 2040Z 242DEG 40KT 4180 7245
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KP1 follow-up statement
038
WWUS51 KBOX 032111
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
511 PM EDT Sat May 3 2025
MAC013-027-032120-
/O.CAN.KBOX.SV.W.0007.000000T0000Z-250503T2130Z/
Worcester MA-Hampden MA-
511 PM EDT Sat May 3 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WORCESTER AND
SOUTHEASTERN HAMPDEN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut.
LAT...LON 4176 7259 4201 7185 4184 7181 4171 7223
4171 7224 4170 7225 4163 7249 4165 7251
4165 7253
TIME...MOT...LOC 2110Z 242DEG 31KT 4162 7238
$$
CTC003-013-015-032130-
/O.CON.KBOX.SV.W.0007.000000T0000Z-250503T2130Z/
Windham CT-Tolland CT-Hartford CT-
511 PM EDT Sat May 3 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL WINDHAM...CENTRAL TOLLAND AND EAST CENTRAL HARTFORD
COUNTIES...
At 510 PM EDT, a severe thunderstorm was located over Hebron, or near
Colchester, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Mansfield, Willimantic, Ashford, Andover, Hebron, Chaplin, Thompson,
Glastonbury, Putnam, Eastford, Pomfret, Coventry, Hampton, Columbia,
Manchester, Bolton, Killingly, Marlborough, Brooklyn, and Willington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 7259 4201 7185 4184 7181 4171 7223
4171 7224 4170 7225 4163 7249 4165 7251
4165 7253
TIME...MOT...LOC 2110Z 242DEG 31KT 4162 7238
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:17 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 3, 3:17 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
317 PM EDT Sat May 3 2025
.SYNOPSIS...
Scattered strong to severe thunderstorms into this evening,
mainly across central and western MA and portions of northern CT.
An unsettled weather pattern with showers at times will persist
for the first half of the upcoming week with somewhat cooler
conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Messages...
* Scattered strong to severe thunderstorms through 10 PM
* Severe weather threat remains NW of I-95, especially across
western/central MA
* Main severe weather threat is damaging straight-line wind
gusts
* Secondary concerns for hail and heavy rain/urban street
flooding
* Scattered showers at times overnight, but not a washout
Severe Thunderstorm Watch in effect for all of MA except for
southeastern MA, and portions of northern CT until 8 PM.
Latest SPC mesoanalysis showed surface-based CAPE values still
in the 1,000-1,200 J/kg range. However, mixed-layer CAPE values
were only about 250 J/kg. Cumulus clouds were more widespread.
Still expecting scattered strong to severe thunderstorms into
this evening, with storms weakening as we head towards sunset
and as storm move east towards the coast.
Effective shear was also on the higher side for a typical spring
day in southern New England, about 40-45 kt across the western
half of our region. Thus, the main concern will be damaging
straight-line winds, with a lower risk for hail.
As for timing, still really like the last few runs of the HRRR
to depict the general timing. Made some minor changes from the
earlier forecast. Initial round of thunderstorms should diminish
by midnight, with another round of showers possible across
north central and western MA later tonight. Still not raining
this entire time.
Minor tweaks to bring temperatures back in line with latest
observations.
Beyond the convection, the other issue for tonight will be the
extent of marine stratus with humid air moving over the cooler
waters. With more of a SW flow overnight, not thinking this will
get too far inland. That is not to say areas of low clouds and
fog will not develop anyway, will just be from a different
mechanism.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages...
* Scattered showers at times Sunday, but not a washout
A persistent front will meander back and forth across southern
New England Sunday and Sunday night. This will keep a chance of
showers in the forecast through Sunday night. Still not raining
this entire time. Have the greatest confidence in rainfall from
Worcester County west in MA and across northern CT. Rainfall
chances still a little less towards southeast MA. Instability
still appears rather limited, so thinking the threat of thunder
is sill too low to include in the forecast.
Above normal temperatures anticipated to continue, but not quite
as high as what we saw today during Sunday.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Key Messages:
* Closed mid-level low slowly moves to the northeast next week
and brings a soaking rain through Wednesday
* Ridging and a break from unsettled weather Thursday.
* Trough may bring cooler and unsettled weather by the end of
the week.
Monday Night and Tuesday:
Still have good agreement among guidance that a vertically
stacked low over the southern Great Lakes region will slowly
creep northeast through the week as the omega blocking pattern
holds strong. The slow movement will keep the region under the
most favorable upper- level divergence allowing ample
opportunities for soaking rain, and perhaps even a limited flood
risk across western areas. Ensembles continue to keep the best
forcing and heaviest rainfall to the southwest, but have ticked
subtly eastward into southern CT. Period of heaviest rainfall
during this bout of unsettled weather appears to be Monday night
through Tuesday morning when maximum divergence aloft will pair
with PWAT values of 1.5 - 2 STD above climatology. As a result,
ensembles have between 0.5 and 0.75 inches of QPF through
Tuesday morning. Dry slot moves in later Tuesday afternoon,
likely capping the threat for continued widespread heavy
rainfall.
Wednesday:
Omega block appears to finally break late Tuesday into Wednesday
morning allowing for a break in the pattern. Kicker shortwave
across southern Ontario begins to push the upper low to the west
Wednesday. The center of the upper-low winds up over our area
Wednesday afternoon. The associated cold pool is well
represented at 500mb where guidance has temperatures falling
to as low as -20C. Wednesday will bring the chance for
thunderstorm as lapse rates steepen during the afternoon.
Ensemble guidance has a 30-50 percent chance of CAPE values
above 500 j/kg on Wednesday, which likely warrants being
monitored going forward. Temperatures should remain in the mid
to upper 60s for Tuesday, with a decent chance (roughly 50
percent on the ensembles) the interior could rise above 70F for
Wednesday.
Later Next Week:
Better news for the later part of the extended forecast as a
broad upper level ridge builds over the north central CONUS
beginning later Wednesday night. A few lingering showers early
Thursday could give way to improving conditions in time for the
start of the weekend as high pressure builds over southern
Ontario. Relief from cooler conditions will be short-lived as
another shortwave brings a quick round of cool and unsettled
conditions Friday. Broad northern CONUS ridge appears to finally
make it over the CWA by the weekend.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through Tonight...Moderate Confidence.
VFR for most, with scattered SHRA/TSRA through about 03/02Z. A
few of these storms may be strong and produce brief heavy
rainfall and localized strong wind gusts. The marine layer
should result in little if any convection making it SE of the
I-95 corridor. SW wind 10-20 kt with a few gusts of 25+ knots,
especially towards the south coast, Cape and Islands. Higher
gusts up to 45-50 kt possible in the stronger thunderstorms.
Expecting areas of low clouds and fog patches to expand across
much of the region later tonight with the cooling boundary layer
and a frontal boundary dropping towards I-90. This should yield
a fair amount of IFR to perhaps even LIFR conditions. Risk for
showers continues after 02Z, mainly towards NW MA.
Sunday...Moderate Confidence.
IFR/LIFR conditions early in the morning should improve to
mainly MVFR thresholds during the afternoon. Scattered showers
will be possible at times, but we are not expecting a washout.
Sunday Night...Moderate Confidence.
Mix of MVFR with IFR/LIFR possible across the higher terrain.
KBOS TAF...Moderate Confidence in TAF, mainly due to timing of
convection. Thinking the greatest risk for thunder will be
northwest of the terminal. However, we cannot rule out the
risk of a thunderstorm surviving on approach to the terminal.
KBDL TAF...Moderate Confidence in TAF, mainly due to timing of
convection.
Outlook /Monday through Thursday/...
Monday through Monday Night: MVFR/IFR conditions possible.
Breezy. SHRA likely.
Tuesday: Mainly MVFR, with areas IFR possible. SHRA, isolated
TSRA.
Tuesday Night: MVFR/IFR conditions possible. SHRA, isolated
TSRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Moderate Confidence.
A front will remain nearly stationary north and west of the
waters into Sunday, then perhaps reach the eastern waters Sunday
night. This will maintain a risk for showers into Sunday night.
Gusty SW winds today should diminish tonight, and not become as
gusty Sunday. Small Craft Advisories continue as previously
posted. Areas of fog may result in pockets of visibility less
than 1 NM for a time late tonight into Sunday morning.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Tuesday: Winds less than 25 kt. Seas up to 5 ft. Rain showers
likely, isolated thunderstorms.
Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers, isolated thunderstorms.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.
Wednesday Night: Winds less than 25 kt. Seas up to 5 ft.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ231>237.
Small Craft Advisory until 11 AM EDT Sunday for ANZ254>256.
&&
SYNOPSIS...Belk/FT
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...FT
AVIATION...Belk/FT
MARINE...Belk/FTIn the hours before
Local storm report, May 3, 3:47 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
347 PM EDT Sat May 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg Winchendon 42.68N 72.04W
05/03/2025 Worcester MA Law Enforcement
Tree down in area of Otter River Road
blocking southbound lane. Relayed via
amateur radio.
&&Local storm report, May 3, 4:06 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
406 PM EDT Sat May 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg Gardner 42.58N 71.99W
05/03/2025 Worcester MA Fire Dept/Rescue
Trees down on powerlines in the area of
Kelton Street. Relayed via amateur radio.
&&Local storm report, May 3, 4:08 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
408 PM EDT Sat May 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Dmg Ashburnham 42.63N 71.90W
05/03/2025 Worcester MA Law Enforcement
Tree down on Hastings road. Relayed via
amateur radio.
&&Local storm report, May 3, 4:09 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
409 PM EDT Sat May 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Tstm Wnd Gst Westfield-Barnes AP 42.17N 72.72W
05/03/2025 M65 MPH Hampden MA ASOS
Barnes/Westfield Airport.
&&
ALLocal storm report, May 3, 4:24 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
424 PM EDT Sat May 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg Simsbury 41.88N 72.81W
05/03/2025 Hartford CT Trained Spotter
Tree down on Holcomb Streeet at Barndoor
Hill Road. Relayed by amateur radio.
&&Local storm report, May 3, 4:27 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
427 PM EDT Sat May 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg Granby 41.95N 72.78W
05/03/2025 Hartford CT Trained Spotter
Multiple trees down on power lines on
Buttles Road. Relayed via amateur radio.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:57 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 48 min |
| May 3, 2:35 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 40 min |
| May 3, 3:06 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 39 min |
| May 3, 3:21 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 54 min |
| May 3, 3:56 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 49 min |
| May 3, 4:07 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 38 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 49 min |
| May 3, 5:06 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 39 min |
| May 3, 5:43 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk | 47 min |
| May 3, 5:46 PM EDT | Special Marine Warning | BOX | 59 min | |
| May 3, 6:33 PM EDT | Special Marine Warning | BOX | 42 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.